CSN Login
Members Online: 17

Headaches during Radiation

hellomykitty
Posts: 3
Joined: Mar 2010

I am on my 13th day of radiation therapy for breast cancer. I have been having severe headaches during the last two weeks, and this morning woke up with one. I was not stressed-out and slept well. I hardly ever have had headaches in my entire life, so I believe this must be associated. It seems that whenever I ask the nurse or doctor, their constant reply is, "It has nothing to do with the radiation", or, "It is too soon for you to start having any side effects." I personally think it is too much of a coincidence to not be related.
Thanks for any feedback.

Angie2U's picture
Angie2U
Posts: 2993
Joined: Sep 2009

I am not a doctor, but, I don't think that headaches are related to rads, unless you might be having them done on your head. It could be nerves, stress, sinus's, change in weather or many other things. If they continue, you might ask your oncologist for a brain scan, just to check things out. Good luck!

calvertcrafts
Posts: 93
Joined: Oct 2009

I too had headaches during radiation and they also told me it wasn't from the rads. I told them that I was not a person prone to headaches, therefore it must be from rads and I needed something to control them. After being nice but firm the doc gave me a prescription for something stronger than tylenol.

jnl's picture
jnl
Posts: 3873
Joined: May 2009

I've never heard of rads giving you a headache either. Headaches can be from so many other things. Try taking something perhaps stronger than aspirin. Or, it could be just your nerves. Hope they go away.

Hugs, Leeza

Tinkerwoman1
Posts: 13
Joined: Feb 2013

Don't think my headaches are from nerves though. I understand while have treatment but it's been a week since my last treatment and the headaches are getting worse. Morning and night whereas they were only at night at the same time each night.

RusselRagrats
Posts: 7
Joined: Jun 2014

I know what it feels like having a very bad headache that I can't stand the pain. The best thing you should do is see your doctor and tell about the persisting headcahe.

 

 

www.myelomacrowd.org

Tinkerwoman1
Posts: 13
Joined: Feb 2013

I too began having headaches about 1/2 way into the 33 treatmnts. Mentioned this to the doctor and technicians and was told they weren't caused by the treatment yet I'm reading others having the same symptoms. Now that treatment is over I continue to have headaches at the same time every day? Was only having them at night but now wake up with a headache. I've been taking 1/2 of the hydrocodone from the surgery but DO NOT want to rely on them. Aspirin and or Aleve do nothng to relieve the headache. Radiation oncologist was willing to give me a brain scan but I said no. Now now so sure. May ask the medical oncologist for one when I see him mid March...hopefully the headaches will subside before then and there won't be a need for the scan. But they keep getting worse so ... I sure don't want to be a hypocondriac over this.

LC814's picture
LC814
Posts: 18
Joined: Aug 2012

Your not alone, I've been fighting migraines since I finished my 34 rads.  I had hardly any side effects from rads but fatigue and a slight headache during treatment. Half way through and The headaches began getting worse, and alieve and tylenol didnt do anything.  the Radiation Oncologist said it wasnt related, and just probably due to the change in weather after hurricane sandy.

I'm finished with Rads now, but still suffering from migraines..... I go back to my Medical Oncologist in April, and hopefully she will be able to find the solution for these Migraines

((Huggs))

Liz

Tinkerwoman1
Posts: 13
Joined: Feb 2013

Primary prescribed Bupap for the "tension headaches"...would have thought I'd have had them when first diagnosed wth breast cancer. Just seems odd they came on during the radiation treatment. Hydrcodone Acetomiophen is the only thing that eliminates the the pain. Bupap only helps for 2 hours and I'm not supposed to take them ever 4 hours so a waste. Not happy about depending on the hydrocodone but until I speak with the oncologist that's what I'll take. Can't function with my head pounding constantly. What I found odd wat the headaches would begin almost exactly 12 hours after a treatment. Honestly, the headaches have been the worse result of the cancer diagnosis, surgery, recovery and radiation treatment. Didn't have the skin issues some patients reported. 

Tinkerwoman1
Posts: 13
Joined: Feb 2013

Primary prescribed Bupap for the "tension headaches"...would have thought I'd have had them when first diagnosed wth breast cancer. Just seems odd they came on during the radiation treatment. Hydrcodone Acetomiophen is the only thing that eliminates the the pain. Bupap only helps for 2 hours and I'm not supposed to take them ever 4 hours so a waste. Not happy about depending on the hydrocodone but until I speak with the oncologist that's what I'll take. Can't function with my head pounding constantly. What I found odd wat the headaches would begin almost exactly 12 hours after a treatment. Honestly, the headaches have been the worse result of the cancer diagnosis, surgery, recovery and radiation treatment. Didn't have the skin issues some patients reported. 

disneyfan2008
Posts: 5915
Joined: Oct 2010

sorry to hear of your headaches. I must say I was very fortunate I did not get any side effects at all from radiation. (8wks)

I did not burn, chap, fatigue etc. I am one of the thankful lucky ones..

 

I am sure you will get some good advice with this posting..

 

Denise

disneyfan2008
Posts: 5915
Joined: Oct 2010

sorry to hear of your headaches. I must say I was very fortunate I did not get any side effects at all from radiation. (8wks)

I did not burn, chap, fatigue etc. I am one of the thankful lucky ones..

 

I am sure you will get some good advice with this posting..

 

Denise

Maureen100
Posts: 1
Joined: Mar 2015

I am also having sever headaches 1/2 way through my therapy. I wake up feeling fine and they come on mid morning. I am going to try Excedrin Migraine tomorrow as that was suggested.

mdqxx
Posts: 6
Joined: May 2015

Even though this post is old, replied might help others.  I am halfway through rad course and had headaches from the first.  The fatigue is overwhelming and cannot be slept away...it is the effects of radiation.  I also am experiencing nausea and dizziness when I stand.  I want to quit as I am quite miserable.  I hope others who do not experience these side effects. Not discount a patients experiences, however different it is, or play down suffering or symptoms.  I feel from talking to other patients that their side effects are not acknowledged adequately, patients feel guilty for having symptoms they are told is "uncommon." Overall, from all medical professionals involved, I have found disclosures and discussion of options. Drawbacks, side- effects to be lacking.n

justju
Posts: 1
Joined: May 2015

By chance came across this post after spending ages on the net trying to find out about headaches from radiotherapy. 

I had cancer in both of my breasts and was fortunate for it not to have spread.I underwent radiotherapy nine weeks ago and i still have headaches. They started a couple of days into treatment along with nausea. My breast care nurse told me i must have a stomach bug and said it wouldnt be the radiotherapy.I asked a radiographer who said it was common to have nausea with rad treatment and i was given anti sickness pills.I lost heart with my nurse!! Having both sides zapped made it a much larger area of the body to treat.

The headaches have been quite unbearable,not a sort of headache i have experienced before.They have eased off a bit now after 9 weeks but have not gone away completely. My own GP has arranged for me to have a CT scan of my head just to be on the safe side. I was given stronger painkillers.

I still have heat in both of my breasts as well.Im hoping it will all settle down eventually as i long to go back to work but i know at present i would find it very difficult as i support a five year old with autism. I have my oncology check up Monday.Had to come off Tamoxifen as that made everthing worse. 

Its been a lot harder than i thought but you will get there it just takes time and we are all different and ive been told to be kinder to myself and not to expect so much,which im not very good at.

Hope you can do the same.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2015 © Cancer Survivors Network